Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 879, NWS Norman, OK

October 15, 2017Hughes County, Pottawatomie County, Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 15, 2017, 12:16 AM CDT for Hughes County, Pottawatomie County, Seminole County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2017, 12:16 AM CDT (05:16 UTC)
Expired
Oct 15, 2017, 1:00 AM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hughes County, OK, Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 70 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.2
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted.

331 
WUUS54 KOUN 150516
SVROUN
OKC063-125-133-150600-
/O.NEW.KOUN.SV.W.0879.171015T0516Z-171015T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1216 AM CDT SUN OCT 15 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Seminole County in east central Oklahoma...
  Central Pottawatomie County in central Oklahoma...
  Northwestern Hughes County in southeastern Oklahoma...

* Until 100 AM CDT

* At 1216 AM CDT, severe thunderstorms were located along a line
  extending from 4 miles south of Prague to 4 miles northwest of
  Wanette, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Shawnee, Seminole, Tecumseh, Holdenville, Wewoka, Konawa, Wetumka,
  Maud, Earlsboro, Bowlegs, Asher, Tribbey, Cromwell, St. Louis,
  Sasakwa, Horntown, Yeager, Brooksville, Macomb and Little.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3489 9641 3493 9641 3490 9643 3491 9649
      3487 9653 3492 9656 3490 9664 3493 9667
      3492 9671 3505 9713 3546 9675 3546 9663
      3539 9661 3539 9653 3545 9655 3543 9649
      3546 9644 3529 9644 3529 9605
TIME...MOT...LOC 0516Z 279DEG 41KT 3543 9668 3502 9708 

HAIL...<.75IN
WIND...60MPH
 
$$

..speg.
1 follow-up statement
116 
WWUS54 KOUN 150556
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1256 AM CDT SUN OCT 15 2017

OKC063-125-133-150605-
/O.EXP.KOUN.SV.W.0879.000000T0000Z-171015T0600Z/
Seminole OK-Pottawatomie OK-Hughes OK-
1256 AM CDT SUN OCT 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SEMINOLE...CENTRAL
POTTAWATOMIE AND NORTHWESTERN HUGHES COUNTIES WILL EXPIRE AT 100 AM
CDT...
            
The storms which prompted the warning have weakened below severe
limits, therefore the warning will be allowed to expire.  However 
gusty winds of around 50 mph are still possible with these 
thunderstorms.

LAT...LON 3489 9641 3493 9641 3490 9643 3491 9649
      3487 9653 3492 9656 3490 9664 3493 9667
      3492 9671 3505 9713 3546 9675 3546 9663
      3539 9661 3539 9653 3545 9655 3543 9649
      3546 9644 3529 9644 3529 9605
TIME...MOT...LOC 0555Z 279DEG 41KT 3537 9620 3496 9660 

$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:21 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Oct 14, 6:21 PM CDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
621 PM CDT Sat Oct 14 2017

.DISCUSSION...
Please see the 00Z aviation discussion below.

&&

.AVIATION...
Some minor adjustments were made for the timing of TSRA tonight.
It appears 1-2 hours later than previously thought. Still expect
gusty north winds behind the front in addition to thunderstorms.
Some locations could exceed 40 kt gusts. The showers and storms
will quickly move SE overnight and skies will begin to clear near
sunrise. However, gusty north winds around 20 to 30 kt will
persist for a few hours during Sun morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  63  42  69 /  90   0   0   0
Hobart OK         49  64  40  69 /  80   0   0   0
Wichita Falls TX  54  66  43  69 /  80  10   0   0
Gage OK           42  63  36  71 /  20   0   0   0
Ponca City OK     47  63  38  69 /  90   0   0   0
Durant OK         56  68  47  72 /  90  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 AM CDT Sunday for OKZ004>007-009>012-
     014>019-021>025-027>029-033>041-044>046-050.

TX...Wind Advisory until 7 AM CDT Sunday for TXZ083>090.

&&

99/03/03
Hazardous weather outlook, Oct 14, 8:39 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
839 PM CDT Sat Oct 14 2017

OKZ004>048-050>052-TXZ083>090-151230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
839 PM CDT Sat Oct 14 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a slight risk of severe storms in far north central
Oklahoma. A marginal risk includes much of the rest of the area.

Location...
The slight risk just covers an area along and north of a line from
Tonkawa to medford to Renfrow, Oklahoma. The marginal risk is east
of a line from Cherokee to Camargo to Sweetwater up to a line
running from Chockie to Wapanucka to Burneyville.

Timing...
Through 2 AM.

Impacts...
Damaging wind gusts up to 70 mph and damaging hail, to the size
of half dollars, are the main concerns. Locally heavy rain is
also possible.

Discussion...
The cold front is currently pushing east southeast into northern
Oklahoma, with elevated scattered thunderstorms continuing to
develop behind it. Some of these storms will become strong to
severe. Damaging wind gusts and damaging hail are the primary
concerns overnight. The chance for severe storms will decrease
overnight into the early Sunday morning hours.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should be prepared for severe weather operations into
the overnight hours.

.Strong Winds...
Strong northerly winds are expected behind the cold front as it
moves across the area. Wind gusts up to 45 mph will be possible
in some areas this evening and overnight. A wind advisory is in
effect through early Sunday for areas along and west of I-35.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a slight chance that showers and thunderstorms will
linger across southeast Oklahoma early Sunday morning before
moving out of the area. After these storms exit, no thunderstorms
are expected through Friday.

.Frost...
Patchy frost will be possible across parts of northern Oklahoma
on Monday morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Local storm report, Oct 14, 11:19 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1119 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     TSTM WND GST     2 N BETHANY             35.53N 97.64W
10/14/2017  E71 MPH          OKLAHOMA           OK   ASOS

&&

KURTZ
Local storm report, Oct 14, 11:23 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1123 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     TSTM WND GST     6 SW OKLAHOMA CITY      35.41N 97.60W
10/14/2017  M69 MPH          OKLAHOMA           OK   ASOS

&&

KURTZ
Special weather statement, Oct 14, 11:43 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1143 PM CDT SAT OCT 14 2017

OKZ023-027-035-037>040-044-150515-
Grady OK-Kiowa OK-Tillman OK-Cotton OK-Stephens OK-Garvin OK-
Caddo OK-Comanche OK-
1143 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Grady...southeastern
Kiowa...central Tillman...northern Cotton...northern Stephens...west
central Garvin...southern Caddo and Comanche Counties Until 1215 AM
CDT...

AT 1139 PM CDT, strong thunderstorms were along a line extending from
4 miles north of Chickasha to 5 miles east of Snyder, moving east at
55 MPH. Strong wind gusts may occur before any rain falls.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3421 9907 3485 9882 3510 9810 3470 9749
      3421 9898 3422 9899 3420 9901 3421 9904
      3420 9904 3420 9906
TIME...MOT...LOC 0439Z 285DEG 46KT 3510 9795 3463 9886

03
Local storm report, Oct 14, 11:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1156 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TSTM WND GST     SHAWNEE                 35.34N 96.92W
10/14/2017  E60 MPH          POTTAWATOMIE       OK   EMERGENCY MNGR

&&

KURTZ
Special weather statement, Oct 14, 11:58 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1158 PM CDT SAT OCT 14 2017

OKZ020-026-150530-
Payne OK-Lincoln OK-
1158 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Payne and northeastern
Lincoln Counties Until 1230 AM CDT...

AT 1157 PM CDT, strong thunderstorms were along a line extending from
3 miles west of Yale to near Davenport, moving east at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3624 9682 3616 9682 3616 9662 3571 9662
      3571 9699 3625 9697
TIME...MOT...LOC 0457Z 283DEG 20KT 3610 9675 3573 9679

..speg.
Local storm report, Oct 15, 12:00 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1200 AM CDT SUN OCT 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TSTM WND GST     1 S MIDWEST CITY        35.44N 97.39W
10/14/2017  E61 MPH          OKLAHOMA           OK   ASOS

&&

KURTZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 8:26 PM CDTSpecial Weather StatementOUNKay49 min
Oct 14, 8:37 PM CDTSpecial Weather StatementOUNBeckham38 min
Oct 14, 9:04 PM CDTSpecial Weather StatementOUNDewey41 min
Oct 14, 9:14 PM CDTSevere Thunderstorm WarningOUNCuster, Washita46 min
Oct 14, 9:52 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita38 min
Oct 14, 10:31 PM CDTSpecial Weather StatementOUNCaddo, Canadian, Kingfisher44 min
Oct 14, 10:47 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady43 min
Oct 14, 11:04 PM CDTSpecial Weather StatementOUNLogan, Oklahoma26 min
Oct 14, 11:05 PM CDTSpecial Weather StatementOUNKiowa40 min
Oct 14, 11:07 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma38 min
Oct 14, 11:18 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain27 min
Oct 14, 11:22 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne38 min
Oct 14, 11:43 PM CDTSpecial Weather StatementOUNComanche, Tillman32 min
Oct 14, 11:44 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, McClain, Oklahoma, Pottawatomie46 min
Oct 14, 11:58 PM CDTSpecial Weather StatementOUNPayne32 min
Oct 15, 12:32 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Jackson, Kiowa, Tillman43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.